Looking in the mirror to find an eye full of blood is not exactly a welcome sight. Fortunately, it’s rarely cause for alarm but does require some eye care.
When small, delicate blood vessels break beneath the conjunctival tissue covering the whites of the eye, the result is a small, red spot called subconjuntival hemorrhage. Since the conjunctiva cannot reabsorb the blood quickly, it can get trapped under the surface for periods that can last up to two weeks. Although it doesn’t look aesthetically pleasing, it is generally a harmless condition that doesn’t always require treatment. In most cases it will clear up on it’s own.
Some of the potential causes of a subconjuntival hemorrhage are:
• Eye trauma, or even rubbing your eyes too hard;
• Severe eye infection;
• Blood thinners such as aspirin, warfarin (Coumadin), Plavix or even high doses of Vitamin E;
• A sudden increase in blood pressure due to heavy lifting, coughing, sneezing, vomiting, laughing or constipation;
• or even a blood clotting disorder or vitamin K deficiency.
You may be prone to subconjunctival hemorrhage if you suffer from diabetes, hypertension (high blood pressure) or blood-clotting disorders.
Subconjuntival hemorrhage is typically not a serious problem. Provided there is no eye pain or discharge, ones vision remains unaffected and the bleeding does not cover a large portion of the eye nor spread to the iris. In some cases you may experience discomfort such as a scratchy feeling on the surface of the eye that can be alleviated with eye drops.
Since aspirin or non-steroidal anti-inflammatories can increase bleeding, you should ask your physician about alternative pain medication like acetaminophen (such as Tylenol), or whether any medications may be contributing to the subconjunctival hemorrhage. Although anti-coagulation medicines can contribute to subconjunctival hemorrhage, do not stop taking them without physician consultation.
That being said, you should seek immediate care from an eye care professional if you experience eye discharge, persistent redness, a sudden change in vision such as blurred or double vision, pain or also strong light sensitivity, which could be a sign of other eye problems like sudden onset glaucoma. If the condition is the result of trauma, a doctor can make sure you don’t have other eye complications. If you’re experiencing general redness or irritation, you may be suffering from conjunctivitis, which will likely require treatment to bring down the infection.
If you are experiencing eye bleeding and would like to see one of our eye care specialists please contact us at 877-871-1684 to schedule an appointment.Leave a reply